[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.159.27. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
December 2014

Dramatic Saxophone Penis as a Result of Topical Imiquimod Use

Author Affiliations
  • 1Department of Dermatology, University of Iowa Hospital and Clinics, Iowa City
  • 2Department of Pathology, University of Iowa Hospital and Clinics, Iowa City
JAMA Dermatol. 2014;150(12):1370-1371. doi:10.1001/jamadermatol.2014.1764

“Saxophone penis” refers to swelling and deformity of the penile shaft secondary to multiple causes, and we report a novel case of imiquimod-induced acute-onset saxophone penis.

Report of a Case

A man in his 50s presented for evaluation of biopsy-proven condylomata acuminata. Treatment options were discussed, and he started therapy with topical applications of imiquimod, 5%, with instructions to apply the medication 3 times weekly at night and wash it off in the morning. Despite redness, swelling, and burning pain within 1 day of starting imiquimod treatment, he continued to use the medication as his symptoms progressively worsened.

Seventeen days after starting imiquimod treatment, he reported painful erythema and swelling that was limiting his ability to walk, sit, or bathe. On physical examination, the penis was tender and brightly erythematous with profound edema encompassing much of the shaft and all of the prepuce and glans penis, causing the penis to curve to the right and obliterating the ability to visualize the condylomata. Just left and lateral to the urethral meatus was a superficial erosion with minimal crust due to trauma from the zipper on his pants. Mild scrotal edema was noted. These findings were consistent with a “saxophone penis” (Figure, A).

Figure.
Imiquimod-Induced Saxophone Penis Before and After Prednisone Treatment
Imiquimod-Induced Saxophone Penis Before and After Prednisone Treatment

A, The penile deformity involved curvature resembling that of a saxophone and resulted from edema following imiquimod use for condylomata. B, After a prednisone taper, the swelling, erythema, and pain quickly resolved, although the condylomata were still present.

Imiquimod therapy was discontinued, and a 12-day oral prednisone taper starting at 40 mg/d was initiated. Cool compresses, dilute bleach baths, and topical mupirocin and metronidazole were also recommended. In follow-up 3 days later, he had significant improvement in his pain, redness, and swelling (Figure, B). Wound culture grew methicillin-sensitive Staphylococcus aureus. He had resolution of his symptoms at completion of his prednisone taper despite failure to initiate bleach baths or use the topical antibiotics.

Discussion

The term “saxophone penis” generally describes a physical examination finding of pronounced curvature and deformity of the penis along its longitudinal axis.1 Another synonym is “ram horn penis.”1 The exact mechanism of this deformity is unknown and may vary depending on acute or chronic occurrence. One proposed explanation describes contraction, and in some cases fibrosis, of the connective tissue on the dorsal side, creating a dependent ventral side, which has richer vascularity and can lead to edema and exaggerated dorsal curvature.1

While there are many potential causes of saxophone penis findings, they are generally limited to conditions affecting penile lymphatics or vessels. Infectious causes include lymphogranuloma venereum,1S aureus,2 and mycobacterial infections.3 Other potential causes may include primary lymphedema3 and, theoretically, trauma secondary to penile fracture. Although our patient had superficial infection with S aureus, his dramatic improvement despite lack of antimicrobial treatment would support an inflammatory reaction to imiquimod as opposed to a primary bacterial infection.

Imiquimod, 5%, cream is a topical immunologic therapy approved for the treatment of external genital warts, superficial basal cell carcinomas, and actinic keratosis. A wide spectrum of cutaneous adverse effects have been associated with topical imiquimod through an increase in TH1 cytokines, including hypopigmentation and vitiligo,4 lichen planopilaris,4 lupus erythematosus–like reactions,4 pemphiguslike skin lesions,5 urticaria, and angioedema.6

Before initiating imiquimod therapy, physicians should thoroughly counsel patients about the potential adverse effects and should provide specific guidelines as to when to contact the prescribing physician. As with our patient, the use of imiquimod resulting in saxophone penis deformity may cause considerable physical discomfort and emotional distress and in some cases may be functionally incapacitating if left untreated.

Back to top
Article Information

Corresponding Author: Karolyn A. Wanat, MD, Departments of Dermatology and Pathology, University of Iowa Hospitals and Clinics, 200 Hawkins Dr, Iowa City, IA 52242 (Karolyn-Wanat@uiowa.edu).

Published Online: September 10, 2014. doi:10.1001/jamadermatol.2014.1764.

Conflict of Interest Disclosures: None reported.

References
1.
Kumaran  MS, Gupta  S, Ajith  C, Kalra  N, Sethi  S, Kumar  B.  Saxophone penis revisited. Int J STD AIDS. 2006;17(1):65-66.
PubMedArticle
2.
Vaishampayan  S.  Unusual cause of saxophone penis. Indian J Dermatol Venereol Leprol. 2008;74(3):270-271.
PubMedArticle
3.
Narayanaswamy  S, Krishnappa  P, Bandaru  T.  Unproved tuberculous lesion of penis: a rare cause of saxophone penis treated by a therapeutic trial of anti-tubercular therapy. Indian J Med Sci. 2011;65(3):112-115.
PubMedArticle
4.
Drummond  A, Pichler  J, Argenziano  G,  et al.  Lichen planopilaris after imiquimod 5% cream for multiple BCC in basal cell naevus syndrome. Australas J Dermatol. 2014. doi:10.1111/ajd.12151.
PubMed
5.
Bauza  A, Del Pozo  LJ, Saus  C, Martin  A.  Pemphigus-like lesions induced by imiquimod. Clin Exp Dermatol. 2009;34(5):e60-e62.
PubMedArticle
6.
Jacobs  AA, Snavely  N, Markus  J, Rosen  T.  Vasodilatory adverse events associated with topical imiquimod 5 percent cream. Dermatol Online J. 2008;14(4):4.
PubMed
×